It’s becoming increasingly clear that men who use Propecia run the risk of developing severe sexual side effects, including impotence, erectile dysfunction, lower sex drive, infertility, testicular pain and genital shrinkage. Unfortunately for many men, recent research indicates that Propecia sexual side effects often continue long after they stop taking the baldness drug.
Propecia belongs to a class of drugs known as 5-alpha reductase inhibitors, or 5-ARIs. The active ingredient in Propecia can interfere with male hormones, including testosterone derivatives. According to a report from the Brisbane Times, a study published in the Journal of Sexual Medicine in July found that the majority of men who report Propecia sexual side effects continued experiencing problems for at least three months after they discontinued the medication. The most common problems reported included:
- Low libido (94 percent)
- Erectile dysfunction (92 percent)
- Decreased arousal (92 percent)
- Problems with orgasm (69 percent)
These Propecia sexual side effects can take a tremendous toll on the people who suffer them A second study authored by the same researcher and published in August found nearly 44 percent of 61 young, healthy Propecia patients reported suicidal thoughts, while 36 percent had symptoms of severe depression.
Dr. Michael Irwig, the author of both studies, published a previous study in 2011 which also found that men using finasteride may develop an ongoing loss of libido and orgasm, even after they go off the medication. The average duration of persistent sexual side effects was 40 months after they stopped taking finasteride. In about 20 percent of the cases, men reported suffering these side effects more than six years after stopping finasteride.
In April, the U.S. Food & Drug Administration (FDA) ordered new warnings for the Propecia and Proscar labels detailing possible long-lasting male sexual side effects associated with the drug. Until the FDA ordered the April label change, warnings provided to U.S. users of the drug suggested that these problems typically resolve. As we reported previously, Merck changed the Propecia label in Europe several years ago to warn that the drug could lead to permanent erectile dysfunction.